Virginia, 2016

Damaging Winds in Virginia, July 24, 2016

July 24, 2016 · NWS LWX · 6 events in 3 counties and zones

A boundary remained overhead on the 24th of July. Hot and humid conditions led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary remained overhead on the 24th of July. Hot and humid conditions led to an unstable atmosphere. The instability along with the boundary caused a few severe thunderstorms to develop during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 24, 2:21 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 24, 2:21 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
321 PM EDT Sun Jul 24 2016

.SYNOPSIS...
A warm front will lift north of the area tonight. A cold front
will approach from the northwest late Monday. This front may
stall across the region during the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Shortwave ridging over the area this afternoon. A stalled weak
boundary has allowed 60s dewpoints to seep into much of the area,
keeping heat indices near or below 100. Mainly isolated terrain-
induced showers and thunderstorms are expected through this
evening.

A shortwave trough will approach from the west tonight and likely
cross PA. Several clusters of storms associated with this are
crossing the Great Lakes Region. It is questionable if any of
these clusters make it into the area this evening, with the NW
corner of the CWA having the best chance. However, additional
thunderstorms may develop late this evening or even after
midnight, as theta-e advection will serve to provide moisture. The
best chance will be north of Martinsburg-Baltimore, but can't rule
out activity down to the US-50 corridor. Otherwise warm and muggy
conditions are expected as dew points rise on return flow. Can't
rule out some fog if skies clear enough behind the disturbance.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The primary issue for Monday will be the heat, and have issued a
Heat Advisory for areas east of the Blue Ridge in addition to the
Winchester-Hagerstown corridor. WSW flow will advect warm and
moist air into the area, and any lingering mid clouds should clear
by midday. Widespread mid to upper 90s are expected with possibly
a few 100s. Model consensus for dew points is the low 70s, but
there is some spread. If everything came together just right, heat
indices could near 110 east of I-95, but it's likely the
temperatures and dew points will balance themselves via mixing to
fall short of that mark.

Thunderstorms will provide little relief for most of the day east
of the mountains, as any forcing remains well to the NW, so most
of the storms will be terrain-based. Some of these may gradually
propagate to the SE by evening as a cold front approaches from
the NW. The better shear will be north of the region, but with
moderately high CAPE expected, there could be some stronger
storms, especially to the NW. Still have POPs in the chance range
as the front gets strung out parallel to the upper flow. However,
have lingered storm chances well into the night as the boundary
sinks southward.

The front will remain stalled across the area on Tuesday. The
highest chances of storms will be south of the front, which at
this time looks to be south of I-66. Due to weak flow, the storms
could be heavy rain producers. Temperatures will back off
slightly, but the heat index will still approach 100 across much
of the area. Perturbations interacting with the front will keep a
threat of storms across southern areas into Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Quasi-stationary front remains near the area Wednesday into next
weekend, with temperatures remaining above normal, and at least
isolated shower/storm chances possible nearly each day.

Some guidance is hinting that ridging will retreat to the south just
enough Wednesday and Thursday for H85 temps (and thus sfc temps) to
fall a few degrees from the early week highs in the M/U90s.
Though...temps in L/M90s are still above normal. The gradual
"cooling" trend continues Friday into next weekend, with afternoon
highs generally in the U80s/L90s as broad troughing develops and
heights lower further. Shortwave moving through the flow could
concentrate thunderstorm coverage late in the week...though
spatiotemporal placement is uncertain at this forecast range.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions should prevail through early evening.
Thunderstorms will struggle to develop. There may be a little
forcing during the mid to late evening hours. There are quite a
few uncertainties still, so there is low confidence at a direct
terminal impact. However, MRB/MTN/BWI have the highest potential
for a brief storm, with DCA/IAD on the fringe, so have not
included a VCTS mention at these sites.

Have removed fog mention at all terminals except CHO...as mid
level clouds are expected to persist much of the night.

VFR through most of Monday with storm chances increasing (but
still scattered) during the late afternoon through evening. Some
storms may persist into the night as the front drifts south. This
front will stall on Tuesday, with the highest chance of storms
near CHO.

Frontal boundary remains near the area through the end of the week,
with at least afternoon thunderstorms possible.

&&

.MARINE...
Light and variable flow will become southerly by this evening and
become SW on Monday. At this time, winds expected to be less than
15 kt, although flow may increase some Monday evening. A bigger
hazard will be thunderstorms, although the best chance may await
until Monday evening, and renew on Tuesday, especially for
southern waters.

A frontal boundary remains near the waters through the end of the
week, with gusty winds possible in any thunderstorms.

&&

.CLIMATE...
Here are the record highs and warm lows for the next three days.
Monday's numbers appear to be the most vulnerable.

Sunday...
DCA...101 in 2010...84 in 2011
BWI...101 in 2010...82 in 2010
IAD... 99 in 2010...78 in 2010

Monday...
DCA...100 in 1930...79 in 1965
BWI...100 in 2010...77 in 1887
IAD... 98 in 2010...76 in 1965

Tuesday...
DCA...103 in 1930...79 in 1987
BWI...101 in 1940...80 in 1940
IAD....98 in 2012...76 in 2005

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory from noon to 8 PM EDT Monday for DCZ001.
MD...Heat Advisory from noon to 8 PM EDT Monday for MDZ003>006-011-
     013-014-016>018-503>508.
VA...Heat Advisory from noon to 8 PM EDT Monday for VAZ028-030-031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory from noon to 8 PM EDT Monday for WVZ052-053.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...MSE
AVIATION...ADS/MSE
MARINE...ADS/MSE
CLIMATE...HTS
Hazardous weather outlook, Jul 24, 3:17 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT SUN JUL 24 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
417 PM EDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA FROM
NOON TO 8 PM MONDAY FOR HEAT INDEX VALUES OVER 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
417 PM EDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ARE
POSSIBLE THIS EVENING ACROSS PORTIONS OF WESTERN
MARYLAND...EASTERN WEST VIRGINIA...AND NORTHWESTERN VIRGINIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND
NORTHERN VIRGINIA...EASTERN WEST VIRGINIA...AND CENTRAL MARYLAND
FROM NOON TO 8 PM MONDAY FOR HEAT INDEX VALUES OVER 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 130 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 24, 6:04 PM EST
Where
Rockingham County, 0.35 mi SSW of Keezletown
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.415, -78.802

A large tree and branches were down.

Thunderstorm Wind, Frederick

When
July 24, 6:55 PM EST
Where
Frederick County, 0.13 mi WSW of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.170, -78.302

A large tree was down near the 2000 Block of Wardensville Road.

Thunderstorm Wind, Frederick

When
July 24, 6:56 PM EST
Where
Frederick County, 0.15 mi NNW of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.172, -78.301

A large tree was knocked down onto the road near the 19000 Block of Wardensville Grade.

Thunderstorm Wind, Frederick

When
July 24, 6:57 PM EST
Where
Frederick County, 1.26 mi NE of Fawcett Gap
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.141, -78.281

A large tree fell onto power lines near the 3400 Block of Cedar Creek Grade.

Thunderstorm Wind, Frederick

When
July 24, 6:59 PM EST
Where
Frederick County, 1.01 mi E of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.170, -78.281

A large tree fell into a house along Shields Drive.

Thunderstorm Wind, Loudoun

When
July 24, 8:00 PM EST
Where
Loudoun County, 0.97 mi NE of Britain
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.261, -77.668

Numerous trees were down along Snowbird Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646441, 646442, 646443, 646444, 646446, 646447.